Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 16, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 8, 2002, 10:53 PM CST for Caldwell County, Daviess County, Harrison County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2002, 10:53 PM CST (04:53 UTC)
- Expired
- Mar 8, 2002, 11:30 PM CST
- In force
- 37 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Caldwell County, MO, Daviess County, MO, Harrison County, MO
The radar
The Pleasant Hill radar (KEAX), 154 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 11:26 PM CST | Thunderstorm Wind 52 E | Gallatin, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 9:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 090453
SVRMCI
MOC025-061-081-090530-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1052 PM CST FRI MAR 8 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARRISON COUNTY IN NORTH CENTRAL MISSOURI
DAVIESS COUNTY IN NORTH CENTRAL MISSOURI
CALDWELL COUNTY IN NORTH CENTRAL MISSOURI
* UNTIL 1130 PM CST
* AT 1050 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
HATFIELD TO NEW HAMPTON TO WEATHERBY TO LATHROP...AND MOVING EAST
AT 20 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
BETHANY...WINSTON...MIRABILE BY 1105 PM CST.
KIDDER BY 1110 PM CST.
RIDGEWAY...EAGLEVILLE...COFFEY BY 1115 PM CST.
POLO...KINGSTON...JAMESON BY 1120 PM CST.
HAMILTON...GALLATIN BY 1125 PM CST.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 4055 9418 4031 9423 3953 9416 3954 9383
4031 9381 4052 9381
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 4:35 PM CST, 6 hours 18 minutes earlier.
Area forecast discussion, Mar 8, 4:35 PM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 435 PM CST FRI MAR 8 2002 435 PM... SVR WW 11 ISSUED FOR PARTS OF NW MO AND NE CRNR KS FOR THIS EVE. FNTL BNDRY HAS LIFTED NWD THIS AFTN IN RESPONSE TO BACKING BNDRY LYR FLOW. MID 50 DWPTS HV POURED NWD ACRS WRN CWA. HIGHER CLDS HV PEELED AWAY INVOF DRYLN AND TRIPLE PT WHERE WW 10 ISSUED. EXPCG RPD TSTM DVLPMT ALG NE KS/NW MO PTN OF FNTL BNDRY AS INCRG H7 UVV ASSOCD WITH CO SHRTWV SPREADS E ACRS MDTLY UNSTBL AMS. CAPES WILL BE IN THE 1000J-2000J RANGE. LLVL JET AXIS PROGD NR KS/MO BDR THIS EVE AND INCRG TO 60+ KTS. SFC BASED SVR LIKELY TO RMN W OF THIS AXIS WHILE ELEVATED SVR PSBL N OF FNT ACRS NW MO ON NOSE OF H8 JET. INITIAL ACTVTY WILL BE SCT AND HV BTR CHC TO ROTATE AND BCM SUPER CELLS. ACTVTY WILL LIKELY EVOLVE INTO A SQLN WHICH WILL TRK EWD ACRS CWA THIS EVE. INDIVIDUAL CELLS SHUD RACE NE 40KTS OR MORE MAKING FOR A CHALLENGE TO ISSUE WRNGS. AFT CNVTV LINE PASSES THRU...STG NW WINDS EXPCD AS GRAD TIGHTENS IN RESP TO DEEPENING SFC LOW AND INCRG UPR DYNAMIC SUPPORT. IN COORD WITH TOP/SGF/STL WILL ISSUE WIND ADV FOR LT TNGT THRU SAT...WITH WINDS DCRSG FM W TO E DURG THE AFTN. STG CAA AND RESIDUAL LLVL MSTR MAY RESULT IN BRIEF CHANGE OVER TO SNOW ACRS NRN MO...MINOR ACCUMULATIONS PSBL NW CRNR MO. NOT MUCH WRMG TMRW DESPITE PLENTY OF SUN. SCND NIGHT AFT STG FROPA USUALLY RESULTS IN CDST MRNG AND HV PLAYED IT THAT WAY IN THE ZONES. MJ EXTENDED FORECAST... QUICK ZONAL FLOW DEVELOPS IN THE WAKE OF THIS WEEKENDS STORM SYSTEM...WITH AN EMBEDDED S/WV MOVING THROUGH THE REGION MON AFTERNOON THROUGH TUE MORNING. MRF/AVN KEEP MOST OF THE PVA TO THE SOUTH OF MO. GULF OPENS UP AHEAD OF THE S/WV PROVIDING ENOUGH MOISTURE TO WARRANT -RW...BUT BEST CHANCES OF SIG WX SHOULD OCCUR TO OUR SOUTH. PUSHED TEMPS UP FOR WED AS A RETURN FLOW ENTERS THE MID WEST BEHIND MON/TUE S/WV. MRF BRINGS IN A LARGE WEST COAST TROUGH STARTING WED NIGHT. MODELS LOOK TO TRY AND PAINT PRECIP OVER THE CWA FOR FRI. WILL INTRODUCE CHC POPS FOR FRI...BUT BELIEVE THAT THE MRF WILL SLOW DOWN THE PROGRESSION OF THE TROUGH IN LATTER MODEL RUNS. CUTTER 1245 PM... UPDATES TO THIS AFTERNOON AND TONIGHT. UPDATES HAVE JUST BEEN MADE TO THE ZONES AND GRIDDED DATABASE TO REFLECT CURRENT CONDITIONS ALONG THE VERY STRONG FRONT OVER THE REGION. THE COLD FRONT IS MAKING SLOW PROGRESS TO THE NORTH. AS OF NOON IT MOVED NORTH OF KMCI TO AROUND PRINCETON. THE MESOETA IS A BIT TOO FAR SOUTH WITH ITS DEPICTION OF THE FRONT AND I EXPECT THAT IT WILL ADVECT TO JUST NORTH OF KSTJ BY LATE THIS AFTERNOON. THAT SAID...I HAVE DRASTICALLY LOWERED TEMPERATURES FOR EXTREME NORTHWEST MISSOURI THIS AFTERNOON...WITH TEMPS HOLDING IN THE UPPER 40S. I HAVE ALSO DELAYED THE TIMING OF THUNDER FOR THE ENTIRE AREA. I EXPECT ELEVATED THUNDER NORTH OF THE FRONT BY LATE AFTERNOON AS THE LEVEL JET BECOMES MORE PERPENDCULAR TO THE FRONT. SOUTH OF THE FRONT...CONVECTION WILL LIKELY HOLD OFF UNTIL THE UPPER SYSTEM OVER COLORADO EJECTS INTO THE PLAINS LATE THIS AFTERNOON AND EVENING. THE CHANCE FOR SNOW DOES NOT APPEAR TO BE GREAT AFTER MIDNIGHT. WITH STRONG COLD AIR ADVECTION OVER THE CWA AND CORRESPONDING SUBSIDENCE SHOULD SHUT PRECIP OFF AFTER THE LINE OF CONVECTION. A FEW SNOW SHOWERS ARE POSSIBLE OVER NORTHWEST MISSOURI WELL AFTER MIDNIGHT...BUT ACCUMULATIONS ARE NOT ANTICIPATED. GK 450 AM... MAIN CONCERN IS WITH SEVERE POTENTIAL LATE THIS AFTERNOON INTO THIS EVENING. AM LEANING MORE TOWARD THE ETA/MESO-ETA AS FAR AS TEMPS AND TIMING OF THE FRONT. DESPITE PLENTY OF CLOUD COVER...TEMPS SHOULD HAVE NO TROUBLE GETTING WELL INTO THE 60S ACROSS THE FCST AREA...AND EVEN LOWER 70S IN THE SOUTH AND WESTERN COUNTIES. WITH DEW POINTS IN THE LOW-MID 50S...PLENTY OF ENERGY IS AVAILABLE. SFC BASED CAPES ARE IN THE 1000-1500J/KG RANGE BY LATE AFTERNOON. LIFTED INDICIES ARE IN THE -3 TO -6 RANGE. MAIN PROBLEM WITH TSRA THIS AFTERNOON IS THAT THERE APPEARS TO BE A DECENT CAP AND WILL HAVE TO WAIT UNTIL THE FRONT GETS CLOSER TO GET THE NEEDED LIFT. ONCE TSRA GET GOING... DAMAGING WIND AND HAIL LOOK TO BE THE MAIN SVR THREAT. WINDS ARE FAIRLY STRONG THROUGHOUT THE SOUNDING AND WET BULB ZERO IS ONLY AROUND 8000FT. EXPECT PRECIP TO MOVE ACROSS ENTIRE AREA LATE THIS AFTERNOON AND TONIGHT. GOOD PUSH BEHIND THE SYSTEM WILL MAKE TIGHT SFC PRESSURE GRADIENT LATE TONIGHT/EARLY SATURDAY. WIND SPEEDS AT THAT TIME...AS WELL AS TODAY WILL BE NEARING BUT SHOULD STAY JUST BELOW ADVISORY CRITERIA. NRR .EAX... KS...WIND ADVISORY FOR FRIDAY NIGHT AND SATURDAY FOR ZONES KSZ025... KSZ057...KSZ060...KSZ102>105. MO...WIND ADVISORY FOR FRIDAY NIGHT AND SATURDAY FOR ZONES MOZ001>005...MOZ011>014...MOZ020>022...MOZ028>030...MOZ037>038... MOZ043>044...MOZ053>054. WIND ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR ZONES MOZ006>008...MOZ015>017...MOZ023>025...MOZ031>033...MOZ039>040... MOZ045>046.
In the hours before
Special weather statement, Mar 8, 8:09 PM CST, 2 hours 44 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 809 PM CST FRI MAR 8 2002 * HAZARDS EXPECTED - ISOLATED SEVERE THUNDERSTORMS PRODUCING PRIMARILY LARGE HAIL NORTH OF THE MISSOURI RIVER. AREAS SOUTH OF THE MISSOURI RIVER COULD SEE SEVERE THUNDERSTORMS WHICH PRODUCE LARGE HAIL AND DAMAGING WINDS. AREAS THREATENED INCLUDE THE ENTIRE REGION FROM MARYVILLE TO KIRKSVILLE SOUTH TO MOUND CITY KANSAS TO BOONVILLE BETWEEN 10 PM AND 4 AM. STRONG NORTHWEST WINDS...WITH SUSTAINED SPEEDS OF AT LEAST 30 MPH AT TIMES...ARE EXPECTED TO DEVELOP AFTER THE PASSAGE OF A LINE OF THUNDERSTORMS. AREAS THREATENED INCLUDE NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS AFTER 10 PM...WEST OF A BETHANY TO PAOLA KANSAS LINE AFTER MIDNIGHT...AND WEST OF A KIRKSVILLE TO SEDALIA LINE AFTER 3 AM. * SPOTTER ACTIVATION - MAY BE NEEDED NORTH OF AN ATCHISON KANSAS TO MARYVILLE LINE BETWEEN 10 PM AND 1 AM...NORTH OF A PAOLA TO BETHANY LINE BETWEEN 11 PM AND 3 AM...AND NORTH OF A BUTLER TO KIRKSVILLE LINE BETWEEN MIDNIGHT AND 4 AM. DISCUSSION: A BAND OF STRONG TO SEVERE THUNDERSTORMS HAS FORMED ACROSS CENTRAL KANSAS THIS EVENING. STORMS FROM SALINA NORTHWARD ARE OCCURRING BEHIND A COLD FRONT WHILE STRONG TO SEVERE THUNDERSTORMS ARE OCCURRING IN THE WARM SECTOR FURTHER SOUTH. THE THUNDERSTORMS HAVE FORMED NEAR THE COLD FRONT AND WILL BE ARRIVING A BIT LATER THAN EARLIER FORECAST. THIS BAND OF STORMS IS TRACKING TO THE EAST AND COULD REACH FAR NORTHWEST MISSOURI BETWEEN 10 PM AND MIDNIGHT...AND INTO THE GREATER KANSAS CITY AREAS AROUND MIDNIGHT. THE THUNDERSTORMS WILL CONTINUE TO MOVE TO THE EAST AND ARE EXPECTED IN THE KIRKSVILLE...MARSHALL...SEDALIA...AND BOONVILLE AREAS BETWEEN 3 AND 5 AM. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. MJ
Special weather statement, Mar 8, 8:50 PM CST, 2 hours 3 minutes before
KSZ025-057-060-102>105-MOZ001>007-011>016-020>024-028>031-037-038- 043-053-090800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 850 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 12 IN EFFECT UNTIL 200 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...CASS... CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON... HOLT...JACKSON...LAFAYETTE...LINN...LIVINGSTON...MERCER...NODAWAY... PLATTE...PUTNAM...RAY...SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BETHANY...BUTLER...CHILLICOTHE...HARRISONVILLE...KANSAS CITY... MARYVILLE...OLATHE...PAOLA...ROCKPORT...ST JOSEPH AND TRENTON.
Local storm report, Mar 8, 9:44 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM EFFINGHAM KS 60 MPH TSTM GUST
03/08/02 ATCHISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
DOWNED SIGNS.
0935 PM TROY KS 65 MPH TSTM GUST
03/08/02 DONIPHAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 9:44 PM CST | Severe Thunderstorm Warning | EAX | Andrew, Holt | 46 min |
| Mar 8, 9:58 PM CST | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 62 min |
| Mar 8, 10:17 PM CST | Severe Thunderstorm Warning | EAX | DeKalb, Gentry, Worth | 58 min |
| Mar 8, 10:35 PM CST | Severe Thunderstorm Warning | EAX | Clinton | 55 min |
| Mar 8, 10:52 PM CST | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 53 min |
| Mar 8, 11:15 PM CST | Severe Thunderstorm Warning | EAX | Ray | 60 min |
| Mar 8, 11:21 PM CST | Severe Thunderstorm Warning | EAX | Grundy, Mercer | 39 min |
| Mar 8, 11:25 PM CST | Severe Thunderstorm Warning | EAX | Cass | 65 min |
| Mar 8, 11:29 PM CST | Severe Thunderstorm Warning | EAX | Caldwell, Livingston | 61 min |
| Mar 8, 11:46 PM CST | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 59 min |
| Mar 9, 12:03 AM CST | Severe Thunderstorm Warning | EAX | Linn | 42 min |
| Mar 9, 12:07 AM CST | Severe Thunderstorm Warning | EAX | Carroll, Chariton | 53 min |
| Mar 9, 12:29 AM CST | Severe Thunderstorm Warning | EAX | Adair, Macon | 61 min |
| Mar 9, 12:37 AM CST | Severe Thunderstorm Warning | EAX | Pettis, Saline | 53 min |
| Mar 9, 12:43 AM CST | Severe Thunderstorm Warning | EAX | Schuyler | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.